Circulating steroids negatively correlate with tinnitus

    loading  Checking for direct PDF access through Ovid

Abstract

While not a disease entity in itself; symptoms of tinnitus (from Latin tinnio – clink) accompany a number of diseases. Tinnitus prevalence increases with age, deteriorates one's quality of life, and may even result in suicidal behavior. Tinnitus develops in response to a variety of risk factors, otoxic substances, noise exposure, hearing disorders, and psychological alterations. Tinnitus is closely related to mood, depression, and psychological state. In the present study, we focused on alterations of the steroid metabolome and particularly neuroactive, neuroprotective, and immunomodulatory steroids in patients with tinnitus. The study group consisted of 28 patients without evidence of an organic cause of tinnitus as well as without associated diseases or the effect of ototoxic medications. All patients underwent a complete audiological assessment and laboratory tests including routine biochemical markers and quantification of circulating steroids using gas chromatography/mass spectrometry and immunoassays. To rule out a pathology in the cerebellopontine angle area, CT scan or MRI were performed. To diagnose stem lesions, evoked potentials were also measured. Pearson's correlations and multivariate regression were used to assess any links between tinnitus intensity and frequency on the one hand, and steroid levels on the other. Results indicated a significant and consistent negative correlation between tinnitus indices and intensity of adrenal steroidogenesis. The circulating steroid metabolome including hormones and neuroactive, neuroprotective, and immunomodulatory steroids negatively correlates with the degree of tinnitus due to hypothalamo-pituitary-adrenal axis malfunction. Our results may help explain the pathophysiology of tinnitus and improve its diagnosis. However, further studies are needed to verify our postulation.

Related Topics

    loading  Loading Related Articles